Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 8:56 PM EDT for Bedford County, Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1998, 8:56 PM EDT (00:56 UTC)
- Expired
- May 16, 1998, 10:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:00 PM EDT | Hail 2.75 | Big Is, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
866 WUUS01 KRNK 170057 RRA SVRRNK VAC019-515-170200- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 856 PM EDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA. BEDFORD IN SOUTH CENTRAL VIRGINIA. * UNTIL 1000 PM EDT. * AT 856 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHEAST OF BEDFORD CITY OR 3 MILES SOUTH OF SEDALIA MOVING EAST AT 5 MPH. * THIS STORM IS EXPECTED TO REMAIN RURAL... << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:50 PM EDT, 6 minutes earlier.
Area forecast discussion, May 16, 8:50 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 850 PM EDT SAT MAY 16 1998 RECOMMENDATIONS... .WBC...WORK ZONE SEEMS REASONABLE. .CRW...NONE. .RDU...WOULD RAISE POPS IN THE EAST. ALLOWING FOR STRNG THUNDERSTORMS IN ERN PORTION OF CWA TONIGHT. DISCUSSION... SEVERE WEATHER UNDER WAY WILL LIMIT AFD. SHOWERS/THUNDERSTORMS WILL GRADUALLY ENDING FROM WEST TO EAST TONIGHT. STRNG TO SEVERE THUNDERSTORMS PUSHING EAST OUT OF THE FOOTHILLS OF MTNS. HAIL IS MAIN PROBLEM TONIGHT WITH REPORTS UP TO GOLFBALL SIZED. STILL EXPT THUNDERSTORMS AHEAD OF COLD FRONT TONIGHT. DRIER AIR BEGINS FILTERING IN THE OVERNIGHT. OTHER THAN SOME LINGERING CLOUDS EAST OF THE MTNS EARLY SUNDAY...IT SHUD TURN OUT TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. NOT MUCH DIFERENCE IN MOS TEMPS RUN WITH THEM. CALL IF QUESTIONS... KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 61 min |
| May 16, 8:51 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 29 min |
| May 16, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 65 min |
| May 16, 9:20 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista | 65 min |
| May 16, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 61 min |
| May 16, 9:34 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 66 min |
| May 16, 10:12 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.